Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 11, NWS Anchorage, AK

May 24, 2009

NWS Anchorage, AK issued this red flag warning at May 24, 2009, 7:48 AM AKDT. It took effect at May 24, 2009, 4:00 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2009, 7:48 AM AKDT (15:48 UTC)
In effect from
May 24, 2009, 4:00 PM AKDT
Expired
May 24, 2009, 9:15 PM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWAK61 PAFC 241548
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
748 AM AKDT SUN MAY 24 2009

AKZ141-250700-
/X.NEW.PAFC.FW.W.0011.090525T0000Z-090525T0700Z/
COPPER RIVER BASIN-
748 AM AKDT SUN MAY 24 2009

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS IN THE COPPER RIVER BASIN 
MAINLY ALONG THE ALASKA RANGE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING. 

ISOLATED DRY THUNDERSTORMS WILL DEVELOP ALONG THE ALASKA RANGE
LATE THIS AFTERNOON AND EVENING. VERY LITTLE LOW LEVEL MOISTURE IS
AVAILABLE SO THUNDERSTORMS THAT INITIATE HAVE THE POTENTIAL TO
DROP LITTLE OR NO RAIN AS THEY DRIFT SOUTH AND WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ145-250700-
/X.NEW.PAFC.FW.W.0011.090525T0000Z-090525T0700Z/
SUSITNA VALLEY-
748 AM AKDT SUN MAY 24 2009

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS NORTH OF TALKEETNA ALONG
THE ALASKA RANGE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING. 

SCATTERED DRY THUNDERSTORMS WILL DEVELOP NORTH OF TALKEETNA ALONG
THE ALASKA RANGE LATE THIS AFTERNOON AND EVENING. VERY LITTLE LOW
LEVEL MOISTURE IS AVAILABLE SO THUNDERSTORMS THAT INITIATE HAVE
THE POTENTIAL TO DROP LITTLE OR NO RAIN AS THEY DRIFT SOUTH AND
WEST THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
376 
WWAK61 PAFC 241641
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
841 AM AKDT SUN MAY 24 2009

AKZ141-241745-
/X.CAN.PAFC.FW.W.0011.090525T0000Z-090525T0700Z/
COPPER RIVER BASIN-
841 AM AKDT SUN MAY 24 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

WHILE THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE ALASKA RANGE
LATE THIS AFTERNOON AND EARLY EVENING...THE POTENTIAL FOR DRY
THUNDERSTORMS IS NOT SUFFICIENT TO WARRANT A RED FLAG WARNING. 

$$

AKZ145-250700-
/X.CON.PAFC.FW.W.0011.090525T0000Z-090525T0700Z/
SUSITNA VALLEY-
841 AM AKDT SUN MAY 24 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM AKDT THIS EVENING FOR DRY THUNDERSTORMS NORTH OF TALKEETNA...

A RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM AKDT THIS EVENING. 

SCATTERED DRY THUNDERSTORMS WILL DEVELOP NORTH OF TALKEETNA ALONG
THE ALASKA RANGE LATE THIS AFTERNOON AND EVENING. VERY LITTLE LOW
LEVEL MOISTURE IS AVAILABLE SO THUNDERSTORMS THAT INITIATE HAVE
THE POTENTIAL TO DROP LITTLE OR NO RAIN AS THEY DRIFT SOUTH AND
WEST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
191 
WWAK61 PAFC 250515
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
915 PM AKDT SUN MAY 24 2009


AKZ145-250615-
/X.CAN.PAFC.FW.W.0011.000000T0000Z-090525T0700Z/
SUSITNA VALLEY-
915 PM AKDT SUN MAY 24 2009

...RED FLAG WARNING IS CANCELLED FOR NORTH OF TALKEETNA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS ENDED IN THE NORTHERN SUSITNA VALLEY AND
RED FLAG CONDITIONS ARE NO LONGER OCCURRING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 24, 5:00 AM AKDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 24, 5:00 AM AKDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT SUN MAY 24 2009

.ANALYSIS AND UPPER LEVELS...

MASSIVE UPPER LEVEL LOW CENTERED OVER THE WESTERN GULF THIS MORNING
WITH A WEAK HIGH OVER NORTHERN ALASKA AND A STRONGER UPPER RIDGE OVER
THE WESTERN HALF OF THE BERING. AT THE SURFACE...A LOW PRESSURE
CENTER IS SOUTH OF KODIAK ISLAND WITH A TROUGH OF LOW PRESSURE OVER
THE CENTRAL INTERIOR AND HIGH PRESSURE OVER MOST OF THE BERING. THE
EASTERN ALEUTIANS...THE AK PEN...AND KODIAK ISLAND ARE IN THE
TRANSITION ZONE BETWEEN THE BERING HIGH AND THE GULF LOW...AND
NORTHWEST SURFACE FLOW IN THE SMALL CRAFT ADVISORY RANGE IS THE
RESULT...WITH SOME GALES IN CHANNELED AREAS.

.MODEL DISCUSSION...

MODELS ARE IN EXCELLENT AGREEMENT THROUGH THE MIDDLE OF THE WEEK. THE
RIDGE REMAINS ENTRENCHED OVER THE BERING...WHILE THE LOW CENTER SOUTH
OF KODIAK BEGINS TO ROTATE THROUGH THE GULF IN A BROAD AREA OF LOW
PRESSURE THROUGH TUESDAY...PINWHEELING AT TIMES WITH SEVERAL OTHER
SMALL LOWS. THIS CONFIGURATION WILL KEEP MOISTURE LADEN EASTERLY FLOW
MOVING ACROSS THE REGION SOUTH AND EAST OF THE AK RANGE. THIS WILL
RESULT IN CONVECTION...MAINLY NEAR THE ALASKA RANGE TODAY AND
MONDAY...AND OVER THE TALKEETNAS...CHUGACH...AND KENAI MOUNTAINS
TUESDAY. OVER SOUTHWEST AK A WEAK FRONT WILL COMBINE WITH A THERMALLY
INDUCED TROUGH OF LOW PRESSURE TO TRIGGER SOME CONVECTION THIS
AFTERNOON ALONG THE KUSKOKWIM MOUNTAINS AND MORE WIDESPREAD ACTIVITY
MONDAY AFTERNOON....WITH WEAKER ACTIVITY TUE AFTERNOON TOWARD THE
ALEUTIAN RANGE.

.SHORT TERM FORECAST...

IN THE WEST...AREAS OF MARINE STRATUS AND FOG CAN BE EXPECTED ALONG
MUCH OF THE EASTERN ALEUTIANS THROUGH THE MIDDLE OF THE WEEK. A
WEATHER FRONT WILL BRING RAIN TO THE WESTERN PORTIONS BEGINNING LATE
SUN...REACHING THE EASTERN ISLANDS ON THU.

FOR SOUTHWEST AK...AFTERNOON AND EVENING SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE ASSOCIATED WITH THE THERMAL TROUGH OVER THE
KUSKOKWIM TODAY...OVER THE KUSKOKWIM AND BRISTOL BAY ZONE MON...AND
ALONG THE ALEUTIAN RANGE IN THE BRISTOL BAY ZONE TUE.

SOUTH AND EAST OF THE AK RANGE...AFTERNOON AND EVENING SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP TODAY ALONG THE AK RANGE...ON MON
NEAR THE AK RANGE AND TALKEETNA MOUNTAINS...AND AS FAR SOUTH AS THE
CHUGACH AND KENAI MOUNTAINS ON TUE. THUNDERSTORMS ALONG THE ALASKA
RANGE TODAY WILL BE DRY AND A RED FLAG WARNING WILL BE IN EFFECT FOR
ZONES 141 AND 145.

.LONG TERM FORECAST...
IN THE WEST...LOW PRESSURE WILL KEEP RAIN OVER THE AREA INTO THE
WEEKEND. COOLER AND DRIER CONDITIONS OVER SOUTHWEST AK WILL LIMIT
PRECIPITATION TO THE ALASKA AND ALEUTIAN RANGES. SOUTHEAST OF THE AK
RANGE WILL EXPERIENCE DEVELOPING SOUTHWEST FLOW WITH SOME SHOWERS
THROUGH THU.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...NONE
FIRE WEATHER...RED FLAG WARNING 141 145

DS MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
May 23, 4:10 PM AKDTGale WarningAFC12 hr
May 23, 4:10 PM AKDTSmall Craft AdvisoryAFC12 hr
May 24, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
May 24, 4:00 AM AKDTSmall Craft AdvisoryAFC8 days

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.